Family and Caregiver Schizophrenia Discussion Forum

Gradual improvement on Clozapine

I appreciate this forum so much. It has gotten me through the last few years of worsening symptoms, police interactions, etc., etc.

My son started Clozapine in the late fall, and I would say that only in the last few weeks when he got up to 200 mg. has he really seemed to improve. His doctor was really, really cautious with increasing the dose. He still is hearing voices and has a lot of fears, but it doesn’t seem as paralyzing.

He actually likes going to get the weekly bloodwork. The lab techs know him by name and he likes that.

Thank you to everyone here who shares their stories and make this life less isolating.

13 Likes

I am glad to hear about your progress , clozapine is terrific but slow. I saw the most improvement in my son at about 6 months and he was on 300 mg (150 twice a day) at that time. By the 6 month time he reported that the voices were gone. The improvements kept coming slowly and gradually from then on. It’s been 10 years now and I swear I still see tiny improvements even today, but he’s been very stable a number of years now and a couple of years ago his dosage was reduced to 250 mg (125 twice a day) and he has remained just as stable ever since. Best of luck!

6 Likes

Thank you, Catherine! Your son and some others gave me the motivation to find a psychiatrist who would try clozapine. I don’t care how long it takes as long as it helps!

5 Likes

Unfortunately, Clozapine didn’t work for my son but he only went once a month to get his blood work. He is a heavy smoker and that can counteract some of the meds he’s been on. The weekly monitoring had been done while he was hospitalized in our state mental hospital. Has your son been on it for less than six months? I know many on this site are familiar with Clozapine but in case you don’t have their website, here ya go: (corrected the link) https://www.clozapinerems.com/CpmgClozapineUI/home.u

Here’s wishing the best for your son!

2 Likes

@Hummingbird …keep us posted on how your son is doing on clozapine

I am a parent looking for advice on good meds. My son is on monthly injections and he has gained a tremendous amount of weight on the med he is on. Pat in Olympia, WA

Sorry forgot to say the name of the med - Invega Sustena Pat in Oly WA

I’ve read posts from others in this forum about weight gain and the Invega Sustenna. That’s something my son hasn’t been on and what works for one may not work for the next. Can you answer a question for me, though? Did your son keep his same activity level once he went on Invega Sustenna or did he become lethargic as a side affect?

Our son went of clozapine 4 years ago and it has changed his life. He still has some symptoms but not the horrible ones he had and the side affects had with other drugs for 2 years before. I only wish they had started with clozapine at the start.

3 Likes

Clozapine along with a monthly Invega shot and lithium did the trick after 12 years of literal insanity. It works and he is now manageable. Along with Schizophrenia we have the added bonus of intermittent bouts of bipolar mania. Nothing more exciting when those two kick into high gear… Yea Buddy!. He’s been hospitalized over 30 times, I’ve had the police involved multiple times and had to wrestle with him a few times. I can honestly say I wish I could have had him on it sooner. For whatever reason it seems to be a last effort type of drug. I had to bribe him with Marlboro Reds to do the blood work each time LOL! However slowly within a few months things became much better.

My boy genius and guitar virtuoso will never be able to function in the world but now he is smiling and is very stable. He still hears voices and thinks he’s an elf so I buy him sweets. The key to me as a caregiver and what I’ve learned is this: You cant manipulate their behavior with your words (There is nothing magical that you can say). Get rid of your expectations or how you think they should behave or function - very liberating. Just accept it. The last thing is to take on the heart of a servant and do the little things that slowly show them how much you love them and that you are all in.

10 Likes

Because of its side affects, Clozapine is usually a “last ditch effort” medication. It didn’t work for my son but others have had much improvement with it. :palm_tree:

Hi all. My son diagnosed at 20 and has been on Clizapine since August 2016 . He is on a heavy dose of 650. ANC has been good in normal range . On clozapine he finished his undergraduate and is in law school now . Good and bad days . Still symptoms . Usually when he is busy , symptoms are mild . In between semesters bad . Delusions and hallucinations . He uses atropine ophthalmic before sleep . He chews nicotine gums . He is also on methylphenidate and strongly believes it helps him to stay alert . Not sure if the combination is good . Thanks all. I am new and will read all letters .

2 Likes

Wow, that is a substantial dose. There are a couple of websites I value - the first is (of course) the Clozapine website itself: https://www.clozapinerems.com/CpmgClozapineUI/home.u. The second is Clozapine: Uses, Dosage & Side Effects - Drugs.com. My son is a heavy smoker and has suffered from head injuries in the past so his Clozapine was discontinued. He is now on a cocktail of Geodon, Zoloft, Depakote and Artane. The Artane replaced one of the prior drugs when the doctors were made aware of his prior head injuries. If I could get him to cut down on the cigarettes, that would be great, but he has violent tendencies that you just can’t go up against. :palm_tree:

1 Like

It is important with clozapine that nicotine and caffeine stay at a steady level daily so that it doesn’t adversely affect the efficacy of the clozapine. Too much of the nicotine on any given day can decrease the effectiveness and severely reducing or omitting nicotine on any given day will make the clozapine appear to be more potent. It is recommended to stay at a very steady rate daily and if the patient wants to quit they should quit slowly reducing by q or 2 cigarettes a day. Too much caffeine can aggravate as can an increase in stress levels. Everything steady and in moderation. I know, easier said than done.

1 Like

I wish my son could tolerate Clozapine better. He’s down to 100mg per day because the side effects (vomiting and constipation) were too severe. They have him on low doses of lithium and Latuda as well. He’s still hallucinating but, thankfully, the raging is gone.

Hopefully you can find something that will work well for him. I know what its like to see pure rage and am glad that he is no longer dealing with that symptom. Best wishes! :palm_tree:

I haven’t updated on my son’s progress with Clozapine in a while. Things have been going on with his brothers who have severe autism.

It occurred to me that It’s a good sign that I haven’t updated. Usually i post when I’m freaking out and worrying.

While there are still lots of issues, I have to say the reduction in my son seeming like he is seeing or hearing things is almost a miracle. Knock on wood, once he went up to 300 mg. there was a really big change. We did the slowest titration ever, from November to March.

I also finally heard that he’s been accepted for a Medicaid Waiver program that should give him some services like respite and supported employment, if he will participate.

Thank you to all the people who have told about their family members’ experiences with Clozapine. It is quite a process.

4 Likes

Clozapine did the trick for my grandson. Only thing he takes now. Been almost 7 peaceful years. He has a full-time job with benefits and is trying to move up with his company. He also has bipolar type

2 Likes

@Judber I hope your son finds a medication combination that works. My son also has problems with constipation and feeling like he’s going to vomit when he takes clozapine. So far it is worth it, but I don’t think he should increase his dose. Good luck to you and your son.

That’s great news @Hummingbird ! Praying for continued improvement for your son!